I’m stopping 300 mg Wellbutrin for 100mg then 200mg after 14 days of Lamictal. Do I need to taper off Wellbutrin? My doctor said no but I don’t think that’s correct?
At a glance
- Most studies suggest that Wellbutrin (bupropion) is not strongly associated with withdrawal symptoms or a 'discontinuation syndrome'. Therefore, tapering generally isn't necessary. Nevertheless, there have been published case studies reporting withdrawal symptoms (e.g. headache and irritability) in a small number of patients and tapering over a short period of time (around one week) may be beneficial in avoiding these symptoms from occurring.
In general, it is recommended to slowly taper antidepressant drugs over at least a few weeks when discontinuing them. This is to prevent, or at the very least decrease the severity of, potential withdrawal symptoms.
There is fairly strong evidence that tapering most antidepressant drugs will lessen the risk of withdrawal symptoms (sometimes known as a 'discontinuation syndrome') occurring.
As it concerns Wellbutrin (bupropion) however, there is less of a consensus on whether or not tapering is necessary.
Most studies report that withdrawal reactions with bupropion are uncommon.
One study on the subject gives the following recommendation for discontinuing the drug:
- Wellbutrin Prescribing Information. GSK
- Antidepressant discontinuation syndromes. PubMed
- Review of bupropion. PubMed
- Bupropion-Associated Withdrawal Symptoms Revisited: A Case Report. PubMed
- 15 Years of Clinical Experience With Bupropion HCl: From Bupropion to Bupropion SR to Bupropion XL. PubMed
- Discontinuation of Therapy With Bupropion SR. PubMed
- Guidance for the discontinuation or switching of antidepressant therapies in adults. PubMed
- Antidepressant discontinuation syndrome: consensus panel recommendations for clinical management and additional research. PubMed